Oklahoma, 2010Damaging Wind in Oklahoma, December 31, 2010
December 31, 2010 · NWS OUN · 1 event in 1 county or zone
A powerful upper level storm system moved through the southern Rockies and into the southern Plains during the late evening hours of the 30th. A pacific cold front, oriented from north to south, pushed to near I-35 after midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful upper level storm system moved through the southern Rockies and into the southern Plains during the late evening hours of the 30th. A pacific cold front, oriented from north to south, pushed to near I-35 after midnight. Strong forcing along this boundary allowed for a band of thunderstorms to develop. The quick movement of the thunderstorms allowed for much of the severe weather to be over eastern Oklahoma. However, one intense supercell moved over Pontotoc county, producing wind damage south of Allen, OK. The thunderstorms intensified as they moved into eastern Oklahoma, with more substantial damage occurring there.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 30, 10:25 PM CST, 5 hours 10 minutes earlier.
Area forecast discussion, Dec 30, 10:25 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1025 PM CST THU DEC 30 2010
.AVIATION...
MVFR CEILINGS ARE EXPECTED TO AFFECT CENTRAL OKLAHOMA OVERNIGHT
BEFORE THE LOW CLOUDS QUICKLY MOVE EAST BEFORE SUNRISE. GUSTY SOUTHWEST
WIND WILL PREVAIL FRIDAY MORNING BEFORE A COLD FRONT MOVES ACROSS
THE STATE DURING THE LATE MORNING AND AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 800 PM CST THU DEC 30 2010/
UPDATE...
STRONG UPPER WAVE CONT TO MOVE EAST THROUGH THE SOUTHERN ROCKIES
OUT TOWARD THE SOUTHERN AND CENTRAL PLAINS THIS EVENING. HAVE SEEN
A FEW LIGHTNING STRIKES TO OUR WEST THIS EVENING... SO WILL INTRO
SOME ISOLATED THUNDER POSSIBILITIES IN THE NORTHWEST.
PREV DISCUSSION... /ISSUED 353 PM CST THU DEC 30 2010/
DISCUSSION...MAIN CHALLENGE IS FIRE WEATHER THROUGH FRIDAY. A LEAD
TROUGH INDUCED SOUTHWEST WINDS TODAY. BREEZY...WARM...AND VERY DRY
CONDITIONS WILL MAINTAIN ELEVATED FIRE POTENTIAL THROUGH MID
EVENING. DIURNAL BACKING OF WINDS AND PRESSURE FALLS WILL PULL
SHALLOW GULF MOISTURE BACK TO THE INTERSTATE 35 CORRIDOR TONIGHT...
BUT REGIONAL OBSERVED SOUNDINGS AND MODEL FORECASTS INDICATE THE
MOISTURE BEING TOO SHALLOW TO SUPPORT RAIN OVERNIGHT...EXCEPT IN FAR
SOUTHEAST OKLAHOMA. POPS HAVE TRENDED DOWNWARD. THERE APPEARS
ACTUALLY A BETTER CHANCE OF LIGHT RAIN REACHING THE GROUND IN
NORTHWEST OKLAHOMA...AS STRONG HEIGHT FALLS SWEEP THROUGH LATE
TONIGHT/EARLY FRIDAY.
A STRONG UPPER TROUGH WILL SWING OUT FROM THE SOUTHERN ROCKIES...
WITH A SURFACE CYCLONE SPINNING UP TO OUR NORTH AND NORTHEAST. THE
LOW WILL DRAG A PACIFIC COLD FRONT THROUGH FROM WEST TO EAST...
ENTERING EASTERN OKLAHOMA BY MID MORNING. THE VERY GRADUAL ARRIVAL
OF AN ARCTIC FRONT FROM NORTH TO SOUTH...WILL FOLLOW. MODELS HAVE
BEEN CONSISTENTLY SHOWING UNUSUALLY SLOW MOVEMENT OF THE ARCTIC
FRONT...OWING TO ISALLOBARIC BACKING OF WINDS BEHIND THE FRONT AS
THE SURFACE LOW INTENSIFIES UP THROUGH THE MIDWEST STATES. THE
MODELS WERE ALREADY UNDER-FORECASTING THE SOUTHWARD PROGRESSION OF
THE FRONT TODAY...BUT NOT BY MUCH. WE ADJUSTED THE FORECAST MOVEMENT
SLIGHTLY SOUTHWARD ON FRIDAY...BUT GIVEN THE STRONG MODEL CONSENSUS
AND SOME LAG TO THE LONGWAVE UPPER TROUGH...WE STAYED FAIRLY CLOSE
TO THE NAM FORECAST. THE MORE STRIKING FEATURE...AND THE REASON FOR
FIRE WEATHER CONCERNS...IS VERY LOW HUMIDITY FORECAST BY ALL MODELS.
DESPITE COOLER TEMPERATURES...WITH 40S AND 50S BEHIND THE PACIFIC
FRONT...THE HUMIDITY WILL DROP TO 12 TO 20 PERCENT OVER WESTERN
NORTH TEXAS AND SOUTHWEST OKLAHOMA...WHERE MODEL DEWPOINTS APPROACH
OR EVEN DIP UNDER ZERO DEGREES F. WINDS ARE LIKELY TO EXCEED 20 MPH
WITH GUSTS OVER 30 MPH FOR A FEW HOURS IN THE LATE MORNING AND EARLY
AFTERNOON. ALTHOUGH WINDS WILL THEN START TO DECREASE...WE FELT THAT
A FEW HOURS OF RED FLAG CRITERIA...BRACKETED BY ADDITIONAL HOURS
WITH VERY LOW HUMIDITY AND GENERALLY BREEZY WINDS...WARRANTED A RED
FLAG WARNING FOR TEXAS COUNTIES. TEMPERATURE CRITERIA WILL NOT BE
MET IN OKLAHOMA...BUT FIRE OFFICIALS HAVE BEEN BRIEFED AND ARE
PREPARED.
THE ARCTIC FRONT WILL BEGIN TO MOVE MORE QUICKLY FRIDAY EVENING AS
THE LONG WAVE TROUGH AXIS APPROACHES. BY MIDNIGHT ON THE FIRST DAY
OF 2011...WIND CHILL TEMPERATURES WILL DIP TO THE TEENS AND 20S OVER
MOST OF OKLAHOMA...WHILE LOCATIONS ALONG THE RED RIVER AND IN TEXAS
WILL STILL BE IN THE MILD AIR AHEAD OF THE FRONT. COLD HIGH PRESSURE
BECOMES FIRMLY ENTRENCHED OVER THE WEEKEND...WITH HIGHS IN THE 30S
AND 40S...BUT LIGHT WINDS. EARLY NEXT WEEK LOOKS BENIGN...WITH SPLIT
FLOW IN THE WEST AND CONFLUENT FLOW DOWNSTREAM OVER THE PLAINS.
LIGHT WINDS...SEASONABLY COOL WEATHER...AND LITTLE CHANCE OF
PRECIPITATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 47 53 21 37 / 20 10 10 10
HOBART OK 43 48 20 39 / 40 0 0 0
WICHITA FALLS TX 44 55 25 40 / 20 10 10 10
GAGE OK 33 33 11 33 / 60 0 0 0
PONCA CITY OK 47 50 16 34 / 20 10 10 10
DURANT OK 56 61 30 44 / 30 20 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...RED FLAG WARNING FROM 11 AM TO 4 PM CST FRIDAY FOR TXZ083>090.
&&
30/09/09
Hazardous weather outlook, Dec 30, 11:50 AM CST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CST THU DEC 30 2010
OKZ004>048-050>052-TXZ083>090-311100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CST THU DEC 30 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER PORTIONS OF
EASTERN OKLAHOMA. A FEW STRONG STORMS WILL BE POSSIBLE IN SOUTHEAST
OKLAHOMA.
DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WAS LOCATED OVER THE SOUTHWEST
UNITED STATES AT MIDDAY. AS THIS SYSTEM MOVES EAST TONIGHT... A FEW
THUNDERSTORMS WILL BE POSSIBLE OVER EASTERN OKLAHOMA. ALTHOUGH THE
VERTICAL WIND PROFILE WILL BE QUITE STRONG AND SUPPORTIVE OF SEVERE
STORMS... RELATIVELY DRY AIR WILL LIMIT INSTABILITY. ISOLATED
STRONG WIND GUSTS MAY OCCUR OVER THE EASTERN ONE FOURTH OF
OKLAHOMA... INCLUDING LOCATIONS SUCH AS ATOKA AND DURANT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY DEC 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
UNSEASONABLY WARM TEMPERATURES AND GUSTY SURFACE WINDS WILL RESULT
IN ELEVATED FIRE WEATHER CONDITIONS OVER MAINLY THE WESTERN PORTIONS
OF OKLAHOMA AND NORTH TEXAS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
ANY ONGOING THUNDERSTORMS IN SOUTHEAST OKLAHOMA FRIDAY MORNING WILL
EXIT THE AREA BY NOON.
OTHER HAZARDOUS WEATHER...
FIRE WEATHER CONDITIONS WILL AGAIN BE A CONCERN ON FRIDAY. ALTHOUGH
TEMPERATURES WILL BE COOLER ON FRIDAY... THE PRESENCE OF MUCH DRIER
AIR ALONG WITH GUSTY WINDS WILL FURTHER ELEVATE FIRE WEATHER
CONCERNS. PLEASE REFER TO THE FIRE WEATHER WATCH PRODUCT FOR
ADDITIONAL DETAILS.
A STRONG COLD FRONT ARRIVING FRIDAY NIGHT WILL LOWER WIND CHILL
VALUES INTO THE SINGLE DIGITS OVER MUCH OF NORTHERN... WESTERN AND
CENTRAL OKLAHOMA FRIDAY NIGHT AND EARLY SATURDAY MORNING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
FRIDAY.
CMSIn the hours before
Special weather statement, Dec 30, 10:44 PM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1044 PM CST THU DEC 30 2010
OKZ033-036-TXZ083-310500-
JACKSON OK-HARMON OK-HARDEMAN TX-
1044 PM CST THU DEC 30 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND
JACKSON COUNTIES.
AT 1044 PM CST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF ELDORADO...MOVING NORTHEAST AT 60 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
LAT...LON 3470 9970 3471 9937 3433 9965 3441 9984
30
Special weather statement, Dec 31, 1:39 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
139 AM CST FRI DEC 31 2010
OKZ025-028-029-310800-
OKLAHOMA OK-CLEVELAND OK-MCCLAIN OK-
139 AM CST FRI DEC 31 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...MCCLAIN AND
OKLAHOMA COUNTIES.
AT 138 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
CENTRAL OKLAHOMA CITY TO 3 MILES NORTHWEST OF CRINER...MOVING
NORTHEAST AT 60 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3573 9734 3572 9715 3510 9714 3487 9765
3549 9758Special weather statement, Dec 31, 1:59 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
159 AM CST FRI DEC 31 2010
OKZ013-019-020-025-026-028>030-040-310830-
LINCOLN OK-LOGAN OK-NOBLE OK-OKLAHOMA OK-POTTAWATOMIE OK-PAYNE OK-
CLEVELAND OK-MCCLAIN OK-GARVIN OK-
159 AM CST FRI DEC 31 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN...
LINCOLN...LOGAN...MCCLAIN...NOBLE...OKLAHOMA...PAYNE AND POTTAWATOMIE
COUNTIES.
AT 159 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 22
MILES NORTH OF MORRISON TO MIDWEST CITY TO 4 MILES NORTHEAST OF
FOSTER... MOVING NORTHEAST AT 65 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3635 9704 3614 9678 3492 9697 3453 9753
3553 9740 3660 9710Special weather statement, Dec 31, 2:35 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
235 AM CST FRI DEC 31 2010
OKZ020-026-028-030-040-041-046-050-310900-
LOVE OK-LINCOLN OK-POTTAWATOMIE OK-PAYNE OK-MCCLAIN OK-MURRAY OK-
GARVIN OK-CARTER OK-
235 AM CST FRI DEC 31 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...LINCOLN...
LOVE...SOUTHERN MCCLAIN...MURRAY...PAYNE AND POTTAWATOMIE COUNTIES.
AT 235 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9
MILES NORTHWEST OF INGALLS TO 14 MILES WEST OF MARIETTA...MOVING EAST
AT 25 MPH. INDIVIDUAL THUNDERSTORMS WERE MOVING QUICKLY NORTHEAST AT
55 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3395 9754 3482 9751 3495 9712 3616 9696
3616 9668 3495 9691 3496 9693 3394 9706Special weather statement, Dec 31, 3:02 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
302 AM CST FRI DEC 31 2010
OKZ030-031-040>042-046-047-050-051-310930-
LOVE OK-POTTAWATOMIE OK-SEMINOLE OK-MURRAY OK-JOHNSTON OK-GARVIN OK-
MARSHALL OK-PONTOTOC OK-CARTER OK-
302 AM CST FRI DEC 31 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...
JOHNSTON...LOVE...MARSHALL...MURRAY...PONTOTOC...POTTAWATOMIE AND
SEMINOLE COUNTIES.
AT 301 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
SHAWNEE TO BYARS TO SULPHUR TO ARDMORE TO MARIETTA. INDIVIDUAL
STORMS WERE MOVING NORTHEAST AT 50 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3538 9645 3475 9654 3427 9658 3400 9664
3391 9722 3419 9715 3486 9692 3536 9688Special weather statement, Dec 31, 3:30 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CST FRI DEC 31 2010
OKZ031-032-042-043-047-048-051-052-311030-
SEMINOLE OK-COAL OK-BRYAN OK-HUGHES OK-JOHNSTON OK-MARSHALL OK-
PONTOTOC OK-ATOKA OK-
330 AM CST FRI DEC 31 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN...COAL...
HUGHES...JOHNSTON...MARSHALL...PONTOTOC AND SEMINOLE COUNTIES.
AT 330 AM CST...A BROKEN LINE OF STRONG THUNDERSTORMS WAS LOCATED
FROM NEAR SEMINOLE TO ADA TO MADILL. INDIVIDUAL STORMS WERE MOVING
NORTHEAST AT 50 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
LAT...LON 3505 9609 3384 9628 3397 9690 3530 9663
3530 9599Thunderstorm Wind, Pontotoc
- When
- December 31, 3:35 AM CST to 3:37 AM CST
- Where
- Pontotoc County, 6.37 mi SSW of Allen
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 34.798, -96.461
An attached car port was destroyed, which also damaged the car that located inside. A chimney was removed from the house. Some other minor roof damage was also reported at the residence. The time was estimated based on radar. Monetary damages were also estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, December 31, 20101 death · 6 injured · $1.0 million · EF3 · 22 events
- Tornado and Hail in Illinois, December 31, 20101 injured · $12 million · EF3 · 2 events
- Tornadoes and Flash Flooding in Mississippi, December 31, 2010$3.7 million · EF2 · 48 events
- Tornadoes in Missouri, December 31, 2010$450,000 · EF2 · 3 events
- Tornado and Hail in Oklahoma, December 31, 2010$66,000 · EF2 · 6 events
- Hail and Damaging Winds in Arkansas, December 31, 2010$110,000 · 1.75 in hail · 11 events
- Blizzard in South Dakota, December 31, 201026 events
- Blizzard and Winter Storm in South Dakota, December 31, 201020 events
- Tornado and Hail in Louisiana, December 31, 2010$20,000 · EF0 · 4 events
- Winter Storm in Minnesota, December 31, 201018 events
- Blizzard in North Dakota, December 31, 201011 events
- Tornadoes and Hail in Illinois, December 31, 2010EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274086.